By Nicole Pajer
Birth control pills are, if used properly, 99 percent effective at preventing pregnancy. They can also clear the complexion, regulate a woman’s cycle and lessen the symptoms of PMS. The pill helps protect against pelvic inflammatory disease, may ward off endometrial cancer, and can decrease the risk of developing ovarian cysts. So why wouldn’t someone want to take it?
Numerous physicians tout the health benefits of the pill and are quick to whip out their prescription pads. They speak wonders about the positive aspects of oral contraceptives, with a mere mention of the fact that the first few weeks may bring some mild and quickly passing side effects. They encourage women to spend years on the pill and continuously refill annual prescriptions. What they don’t ever mention, however, is what being on the pill for a long time can do to a woman’s body, or what she might experience when she decides to stop.
Jennifer Brody was on birth control pills for eight continuous years before deciding to clean out her system. Her transition was not an easy one; she experienced an irregular cycle for about a year, including months without a period, and intense insomnia.
“I couldn’t fall asleep, even though I was exhausted. At first, I didn’t even connect this to getting off the pill, since nobody had warned me about the side effects. I had to go to my doctor to get a prescription for Ambien (a sedative), it was so bad. I started hallucinating. I thought I was losing my mind. Sleep deprivation will do that,” she explains.
Ariel Ruben stopped taking another brand of oral contraceptives due to impending surgery. “I went off because I have a condition called ‘vulvodynia vestibulitis.’” This common pain condition may sometimes, but not always be caused by the pill, and many women report the pain intensifies when on birth control pills. Ruben’s case was congenital but she was responding to orders from her doctor, who said “the pill can damage the vestibule skin and it needed to be healthy for the surgery to go well.” However, after seven years of taking her prescription, Ruben found stopping to be a far from easy task. “I didn’t get my cycle for three months. Even now, more than two years later, it isn’t back to normal—I get it every six weeks or so; it isn’t at all regular.” Ruben also experienced severe mood swings, vertigo and exhaustion.
What’s Really Happening
Dr. Stacey Kupperman isn’t surprised to hear stories such as these. Like many health professionals, the L.A.-based naturopath is seeing an increase in women with birth control pill-related issues, such as menstrual irregularities, difficulty with fertility, mood imbalances, melasma (hyperpigmentation on the face), changes in libido, food cravings, fatigue and thyroid abnormalities.
According to Kupperman, prolonged usage of oral contraceptive pills can also deplete the body of vital nutrients, thus leading to an abundance of domino issues. “The oral contraceptive pill depletes many nutrients, which are sometimes depleted for weeks to months after discontinuation. These include beta carotene, vitamins B1, 2, 3, 6 and 12, folic acid, biotin, pantothenic acid, vitamin C, magnesium, zinc, tryptophan and tyrosine,” she says.
Oral contraceptive pills have been linked to increased risks of blood clots, especially in women who smoke, as well as a variety of depression and withdrawal symptoms in those who stop taking them. In addition, combined oral contraceptives have generally been shown to have an adverse effect on carbohydrate metabolism, which, according to Robert Krochmal, M.D., can lead to an increased risk of diabetic symptoms.
Krochmal has also noticed a link between oral contraceptive pill use and osteoporosis. “Because OCPs work by suppressing a woman’s natural production of both estrogen and progesterone, and even testosterone to a certain extent, long term use of OCPs during the fertile years may lead to a reduction in peak bone mass. I have found that some women who come to me in their perimenopausal years, who have been on OCPs for the majority of their life, already have the level of osteoporosis of a 70 to 80 year old,” Krochmal notes.
Of all the symptoms associated with getting off the pill, the most common tends to be irregularity of the menstrual cycle—skipping periods, between-period spotting, prolonged periods—which Kupperman explains is a complicated issue, since many women initially start the pill to treat various menstrual irregularities.
“They go on the pill for a number of years, and when they discontinue, they are presented with the same issues they had before.” After being on the pill for several or many years, many women find that their cycles are not only irregular, but are often worse than before starting the pill. Menstrual irregularities can also have serious implications for a woman’s ability to get pregnant.
Krochmal explains that when on the birth control pill, a woman’s eggs will be on standby. “While a majority of women will be able to conceive within a short amount of time after coming off the pill, there are a significant amount who will have difficulty due to the hormonal derangements caused by having been on the pill. So it is not an egg issue per se, but the hormonal balance required to orchestrate a normal menstrual cycle and ovulation that can be disturbed by OCPs.”
Spelling Out the Side Effects
Although the majority of press about the oral contraceptive pill skews to the positive end of the spectrum, there are a number of side effects that are disclosed by the pharmaceutical industries. The Yaz website, for example, yaz-us.com, lists the following under commons risks in their Q&A section regarding the pill. “The most common side effects were menstrual irregularities, nausea, headache, breast tenderness, fatigue, irritability, decreased libido, weight gain and mood changes.” If you dig deeper, the “most serious risks” column addresses YAZ increasing the risk of serious conditions, including blood clots, stroke and heart attack. The site also touches on the pill containing drospirenone, “a different kind of hormone that for some may increase potassium too much.”
Recent studies are showing that for some women, these risk factors may continue long after the pill is discontinued.
Whether or not women develop these side effects depends on variables such as individual differences in liver function, length of time using the pill, baseline hormone levels, gastrointestinal health, age and lifestyle. “Not all women endure any long-term effects, while other women experience multiple side effects,” Kupperman explains. Still, this may be reason enough to give popping an OCP a second thought.
Kathleen Fry, a board-certified ob/gyn and author of Vitality! How to Get it and Keep It: A Homeopath’s Guide to Vibrant Health without Drugs, says it’s plain and simple: “The longer women are on the pill, the greater the side effects.” As an alternative, the Scottsdale, Ariz. M.D. recommends a nonhormonal IUD or a diaphragm.
Krochmal says while there are obvious complaints against condom use for both men and women, they should really be the first option. “For a responsible couple who is aware that there is no 100 percent sure method, the rhythm method is also valid,” he adds.
There are, of course, some undeniable positives to oral contraceptive pills. When taken as directed, they do a great job at preventing pregnancy, and they’re easy to use and cater to more spontaneous sexual encounters. While there are documented risks and side effects, they may not affect all women. The tricky part is predicting their repercussions over time.
The bottom line is that when it comes to birth control, there is not a one-size-fits-all solution, and the decision to select a certain method should be made on an individual basis. Do your research, consult a health professional, assess the potential side effects and find what works best for you.
Article published at http://www.wholelifemagazine.com/blog/?p=3288